Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 35, NWS Grand Rapids, MI

April 14, 2018Newaygo County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 14, 2018, 1:52 PM EDT for Newaygo County, Michigan. It took effect at Apr 15, 2018, 2:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 1:52 PM EDT (17:52 UTC)
In effect from
Apr 15, 2018, 2:00 AM EDT
Expired
Apr 15, 2018, 11:45 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Muskegon River at Newaygo (NEWM4). The gauge peaked at 10.96 ft at Apr 15, 2018, 2:00 PM EDT.

actionminormoderatemajor810121404/1404/1504/16
Action stage
10 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04122001, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 14, 10:35 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 10:35 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1035 AM EDT Sat Apr 14 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 324 AM EDT Sat Apr 14 2018

A major winter storm will continue to impact this area into
Sunday. Today rain will change to freezing rain and sleet near and
north of I-96 with some thunderstorms possible today into this
evening. Gusty winds will increase the impacts of ice
accumulations today into Sunday morning. The area of ice
accumulations will spread south to the I-94 corridor tonight.
Some slightly warmer air moves into the area Sunday afternoon but
colder air follows Sunday night into Monday changing the rain,
freezing rain and sleet to snow. Some accumulations are possible.

&&

.UPDATE...
Issued at 1026 AM EDT Sat Apr 14 2018

At 1415Z KGRR radar trends and sfc obs/ground truth reports
indicate a mix of snow and sleet mainly north of I-96.
As brisk ene winds continue to advect colder air into the lower
levels of the atmosphere precipitation will gradually transition
to a mix of sleet and fzra further south late this morning and
afternoon. Rgnl radar trends and a consensus of latest higher res
guidance suggest that pcpn this afternoon will be less organized
than the batch of steadier pcpn over all of our fcst area attm.

A batch of heavier pcpn will move in tonight. Thermal profiles
over our northern fcst area by then will be cold enough for a mix
of sleet and snow with sleet being more prevalent than snow.
Further south I expect freezing rain to develop near to especially
south of I-96 this evening and overnight.

By mid to late morning Sunday a slow moderating trend will
develop such that fzra over our southern counties will transition
to rain. Freezing rain and sleet will continue in the vicinity of
the I-96 corridor through around midday before a dry slot moves
in. A mix of freezing rain sleet and snow will linger into the
afternoon over our northern fcst area.

No headline changes were needed with the morning fcst update.

&&

.SHORT TERM...(Today through Monday)
Issued at 324 AM EDT Sat Apr 14 2018

I have added a Winter Weather Advisory for tonight into Sunday
morning for the I-94 corridor since the cold air will spread into
that area by sunset. As a result all areas of our CWA will see
some impacts from this winter storm event. The greatest
accumulations of ice and sleet are expected north of I-96 and east
of US-131. Our Winter Storm Headlines will remain as is.

The storm is progressing largely as expected. There will be two
periods of precipitation. The first is the band of precipitation
on the warm side of the storm, north of the squall line passing
south of Michigan this morning. The second period of precipitation
will be tonight into Sunday and that is associated with the upper
low moving into the area. This will bring the coldest air with it
and all areas should be seeing some sort of frozen precipitation
by late evening. We get a break from the precipitation (more or
less) during the midday hours of Sunday as the dry slot moves
through with the upper level system. Sunday night into Monday the
cold side of the system moves in and likely all area will see the
precipitation change to all snow by early Monday morning. That
will continue into Monday afternoon. Some accumulations are
possible.

.LONG TERM...(Monday night through Friday)
Issued at 324 AM EDT Sat Apr 14 2018

A few residual snow showers will remain possible Monday night before
diminishing on Tue. These are the result of the upper trough
lingering over the area, and some lake effect with H850 temps around
-12C early Tue. The upper trough will exit, and H850 temps will
moderate, ending any ongoing lake effect.

There will be a brief break in the unsettled weather then later Tue
through early Wed, before more unsettled weather moves back in. The
upper low in the Gulf of Alaska will dig S, and eventually lift out
into the Plains and toward MI. This system will not be as wet due to
a lack of a direct flow out of the Gulf of Mexico. It will be a bit
more progressive compared to this weekend's system, as yet another
strong upper low pushes into the Western US and keeps the pattern
moving. Milder air will move in for a short time out ahead of the
system.

Cooler air will filter in for the end of the week, and drier
conditions will eventually move in. The air will not be as cold
behind the Wed/Thu system as it will not be tapping the colder polar
air this time around. Any showers with the low should move out by
Fri. Ridging building in should bring drier and slightly cooler than
average temps for the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 722 AM EDT Sat Apr 14 2018

Expect IFR conditions with ceilings and mvfr/ifr vsby with rain
and fog this morning and it will be very windy. It will be very
windy all day and tonight also. Winds may gust to near 50 knots at
times into this evening. By this afternoon the rain should change
to freezing rain at GRR and LAN by early afternoon. There should
then be a break in the rain, so then expect drizzle of freezing
drizzle into the evening before the second area of precipitation
moves in. This time through all TAF sites should be below
freezing. The I-96 TAF sites should have some sleet mixed with the
freezing rain.

&&

.MARINE...
Issued at 324 AM EDT Sat Apr 14 2018

Gales are expected into Sunday evening before the wind subsides.
So I have not changed those headlines.

&&

.HYDROLOGY...
Issued at 330 PM EDT Fri Apr 13 2018

Region still on track for widespread precipitation event over the
next 72 hours.  Models continue to show one to two inches in general
with isolated higher amounts.  While confidence is on the expected
amounts is high...the type of precipitation is uncertain and will
impact the speed at which area rivers are affected.  Recent model
trends have been to push the colder air farther to the south...
which could produce significant delays in runoff.

Current river forecasts have locations rising to between bankfull
and flood stage.  While this seems reasonable at this time...expect
later forecasts to hone in on a solution as the precipitation type
question is answered.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 5 PM this afternoon to noon EDT
     Sunday for MIZ064-065-071>074.

     Winter Storm Warning until noon EDT Sunday for MIZ056>059-066-
     067.

     Winter Storm Warning until noon EDT Sunday for MIZ037>040-
     043>046-050>052.

LM...Gale Warning until 8 PM EDT Sunday for LMZ844>849.

&&

UPDATE...Laurens
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...NJJ
AVIATION...WDM
HYDROLOGY...MWS
MARINE...WDM
Hazardous weather outlook, Apr 14, 4:24 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
424 AM EDT Sat Apr 14 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
424 AM EDT Sat Apr 14 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A major early spring storm will bring a variety of weather types
today and tonight. Rain, with a few embedded non severe
thunderstorms is expected this morning. The rain will be heavy at
times. Rain will change to freezing rain and sleet north of Route
10 by mid morning. Areas north of Route 10 may see wet
snow mix in at times from late morning through this afternoon.

Winds across the area will be gusty, some gusts may be over 50
mph at times. The combination of winds gusting to ear 50 mph at
times with freezing rain is likely to cause some trees or large
branches to fall on power lines that will in turn cause local
power outages. The area of freezing rain and sleet will spread
south with times.

By early afternoon the precipitation should be freezing rain and
sleet from I-96 north. During the afternoon precipitation rates
are expected to be lighter. Tonight another area of precipitation,
that will be heavy at times moves in by mid evening This time
through all areas should be cold enough for freezing rain or
sleet. Significant accumulations of sleet and freezing rain are
expected overnight. It is at this time the more significant
impacts are expected. Winds will continue to be gusty.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The gusty winds, freezing rain, and sleet are expected into mid
morning. Only rain showers are expected Sunday afternoon but snow
will overspread the area Sunday night and continue into Monday
with some minor accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
424 AM EDT Sat Apr 14 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gale force winds, waves of 4 to 6 feet, scattered thunderstorms,
freezing rain and sleet will cause very hazardous condition in the
near shore waters through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale force winds will diminish by evening but winds will remain
strong enough through at least Tuesday for conditons to continue
to be hazardous for small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 14, 10:34 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 AM EDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     NON-TSTM WND GST 1 W GRAND HAVEN         43.06N 86.26W
04/14/2018  M48 MPH          LMZ846             MI   MESONET

            WEATHERFLOW MESONET STATION XGHL, GRAND
            HAVEN PIER.

1005 AM     NON-TSTM WND GST GERALD R FORD INTL      42.89N 85.54W
04/14/2018  M46 MPH          KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

0500 AM     NON-TSTM WND GST MUSKEGON GLERL          43.23N 86.34W
04/14/2018  M44 MPH          MUSKEGON           MI   MESONET

            MESONET STATION MKGM4, MUSKEGON GLERL.

0718 AM     NON-TSTM WND GST HOLLAND HARBOR          42.77N 86.21W
04/14/2018  M44 MPH          OTTAWA             MI   OTHER FEDERAL

            NOAA-NOS STATION HLNM4, HOLLAND HARBOR.

0540 AM     NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
04/14/2018  M43 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0945 AM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
04/14/2018  M43 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0422 AM     NON-TSTM WND GST 1 NNW SAUGATUCK         42.68N 86.22W
04/14/2018  M42 MPH          LMZ845             MI   MESONET

            WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
            PIER.

0655 AM     NON-TSTM WND GST IONIA COUNTY ARPT       42.94N 85.06W
04/14/2018  M41 MPH          IONIA              MI   AWOS

            AWOS STATION Y70, IONIA COUNTY ARPT.

0956 AM     NON-TSTM WND GST GRATIOT COMMUNITY AIRPO 43.32N 84.68W
04/14/2018  M41 MPH          GRATIOT            MI   AWOS

            AWOS STATION AMN, GRATIOT COMMUNITY AIRPORT.

0610 AM     NON-TSTM WND GST SOUTH HAVEN GLERL       42.40N 86.29W
04/14/2018  M40 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

0938 AM     NON-TSTM WND GST FREMONT MUNICIPAL ARPT  43.44N 85.99W
04/14/2018  M40 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FFX, FREMONT MUNICIPAL ARPT.

&&

CAS
Local storm report, Apr 14, 11:12 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST HOLLAND HARBOR          42.77N 86.21W
04/14/2018  M47 MPH          OTTAWA             MI   OTHER FEDERAL

            NOAA-NOS STATION HLNM4, HOLLAND HARBOR.

1100 AM     NON-TSTM WND GST CLOVERVILLE             43.19N 86.16W
04/14/2018  M43 MPH          MUSKEGON           MI   MESONET

            CWOP MESONET STATION C6018, CLOVERVILLE.

1049 AM     NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
04/14/2018  M43 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

1013 AM     NON-TSTM WND GST 1 W PERRINTON           43.19N 84.71W
04/14/2018  M40 MPH          GRATIOT            MI   MESONET

            CWOP MESONET STATION D0775, 1 W PERRINTON.

1000 AM     NON-TSTM WND DMG ADA                     42.95N 85.49W
04/14/2018                   KENT               MI   PUBLIC

            TREE FELL ON HOUSE. GUTTER AND ROOF DAMAGE.
            REPORT VIA SOCIAL MEDIA.

&&

CAS
Local storm report, Apr 14, 11:49 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 1 W GRAND HAVEN         43.06N 86.26W
04/14/2018  M50 MPH          LMZ846             MI   MESONET

            WEATHERFLOW MESONET STATION XGHL, GRAND
            HAVEN PIER.

1108 AM     NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
04/14/2018  M48 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

1117 AM     NON-TSTM WND GST 1 NNW SAUGATUCK         42.68N 86.22W
04/14/2018  M47 MPH          LMZ845             MI   MESONET

            WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
            PIER.

1110 AM     NON-TSTM WND GST MUSKEGON GLERL          43.23N 86.34W
04/14/2018  M46 MPH          MUSKEGON           MI   MESONET

            MESONET STATION MKGM4, MUSKEGON GLERL.

1111 AM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
04/14/2018  M44 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

1105 AM     NON-TSTM WND GST CLOVERVILLE             43.19N 86.16W
04/14/2018  M43 MPH          MUSKEGON           MI   MESONET

            CWOP MESONET STATION C6018, CLOVERVILLE.

1120 AM     NON-TSTM WND GST WHITEHALL LIGHTHOUSE    43.37N 86.42W
04/14/2018  M41 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

1117 AM     NON-TSTM WND GST 4 SSE HART              43.64N 86.33W
04/14/2018  M40 MPH          OCEANA             MI   MESONET

            CWOP MESONET STATION AU347, 4 SSE HART.

&&

CAS
Local storm report, Apr 14, 11:50 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 AM EDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG MUSKEGON                43.23N 86.26W
04/14/2018                   MUSKEGON           MI   PUBLIC

            LARGE TREE DOWN, LARGE LIMB CUT THROUGH AND
            DESTROYED A HOUSE ROOF. PHOTO REPORT VIA
            SOCIAL MEDIA.

&&

CAS
Local storm report, Apr 14, 12:30 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST SOUTH HAVEN GLERL       42.40N 86.29W
04/14/2018  M52 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

1132 AM     NON-TSTM WND GST 1 NNW SAUGATUCK         42.68N 86.22W
04/14/2018  M48 MPH          LMZ845             MI   MESONET

            WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
            PIER.

1140 AM     NON-TSTM WND GST 2 WNW BRADLEY           42.64N 85.68W
04/14/2018  M48 MPH          ALLEGAN            MI   MESONET

            CWOP MESONET STATION C5467, 2 WNW BRADLEY.

1139 AM     NON-TSTM WND GST FREMONT MUNICIPAL ARPT  43.44N 85.99W
04/14/2018  M43 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FFX, FREMONT MUNICIPAL ARPT.

1205 PM     NON-TSTM WND GST WHITEHALL LIGHTHOUSE    43.37N 86.42W
04/14/2018  M43 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

1126 AM     NON-TSTM WND GST MUSKEGON NORTH BREAKWAT 43.23N 86.35W
04/14/2018  M41 MPH          LMZ847             MI   MESONET

            WEATHERFLOW MESONET STATION XMSK, MUSKEGON
            NORTH BREAKWATER LIGHT.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:32 PM EDTRiver Flood WarningGRRKalamazoo3 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRIonia13 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRIngham7 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRClinton16 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRClinton14 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRBarry9 days
Apr 13, 9:39 PM EDTRiver Flood AdvisoryGRRNewaygo24 hr
Apr 13, 10:29 PM EDTRiver Flood AdvisoryGRRKalamazoo9 hr
Apr 14, 3:07 AM EDTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Jackson, Kalamazoo, Van Buren36 hr
Apr 14, 2:01 PM EDTRiver Flood AdvisoryGRRNewaygo6 days

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.